Search the Community
Showing results for tags 'chemotherapy'.
Found 2 results
We had a melanoma patient on Nivolumab = Opdivo who apparently has hemolytic anemia but his IgG was only microscopically positive and his complement was negative. Hgb 5.5. Retic % slightly elevated, absolute retic normal, immature fraction retic very high. Bili and LDH normal. Hpt <14 and responded to steroids. They blamed this drug so I hunted up this article. This was new to me so I wanted to share it. Clinical Trial Am J Hematol 2019 May;94(5):563-574. doi: 10.1002/ajh.25448. Epub 2019 Mar 13. Clinical and laboratory features of autoimmune hemolytic anemia associated with immune checkpoint inhibitors Rebecca Karp Leaf 1, Christopher Ferreri 2, Deepa Rangachari 3, James Mier 3, Wesley Witteles 4, George Ansstas 5, Theodora Anagnostou 6, Leyre Zubiri 1, Zofia Piotrowska 1, Thein H Oo 7, David Iberri 8, Mark Yarchoan 9, April K S Salama 10, Douglas B Johnson 11, Andrew D Leavitt 12, Osama E Rahma 13, Kerry L Reynolds 1, David E Leaf 14 PMID: 30790338 DOI: 10.1002/ajh.25448 Free article Abstract Immune checkpoint inhibitors (ICPis) are a novel class of immunotherapeutic agents that have revolutionized the treatment of cancer; however, these drugs can also cause a unique spectrum of autoimmune toxicity. Autoimmune hemolytic anemia (AIHA) is a rare, but often severe, complication of ICPis. We identified 14 patients from nine institutions across the United States who developed ICPi-AIHA. The median interval from ICPi initiation to development of AIHA was 55 days (interquartile range [IQR], 22-110 days). Results from the direct antiglobulin test (DAT) were available for 13 of 14 patients: 8 patients (62%) had a positive DAT and 5 (38%) had a negative DAT. The median pretreatment and nadir hemoglobin concentrations were 11.8 g/dL (IQR, 10.2-12.9 g/dL) and 6.3 g/dL (IQR, 6.1-8.0 g/dL), respectively. Four patients (29%) had a preexisting lymphoproliferative disorder, and two (14%) had a positive DAT prior to initiation of ICPi therapy. All patients were treated with glucocorticoids, with three requiring additional immunosuppressive therapy. Complete and partial recoveries of hemoglobin were achieved in 12 (86%) and 2 (14%) patients, respectively. Seven patients (50%) were re-challenged with ICPis, and one (14%) developed recurrent AIHA. Clinical and laboratory features of ICPi-AIHA were similar in DAT positive and negative patients. ICPi-AIHA shares many clinical features with primary AIHA; however, a unique aspect of ICPi-AIHA is a high incidence of DAT negativity. Glucocorticoids are an effective first-line treatment in the majority of patients with ICPi-AIHA, and most patients who are re-challenged with an ICPi do not appear to develop recurrence of AIHA.
Onc pt: critical lows to critical highs in one wk
Moorlady posted a topic in General InformationHello, new MLT here. Does anyone have a physiological explanation for an oncology patient who went from critically low WBCs and PLTs to critically high WBCs and PLTs in one week. Patient redrawn to rule out labeling error. Experienced tech. said she had seen this critically low-to-critically high phenomenon once before in her career.